Warfarin, Acid Stomach and Newer Anticoagulants

Since starting warfarin at the start of this year, and especially since upping the dose, my stomach has become more and more sore. Sometimes the soreness even creeps up my throat and into my mouth and I've learnt never to hold the tablets in my mouth while getting water to wash them down as that will make my mouth sore too! My GP has prescribed two different acid inhibitors, but they haven't done anything to help the problem. I also believe that while I have this problem my heart does more of a thudding beat. I can only guess that perhaps the acidity makes my stomach swell a little towards the heart and this causes me to feel the beat stronger.

Has anyone else had the same problem and switched to one of the newer anticoagulants successfully?


8 Replies

  • Hi Jeanjennie, I would go back and ask for one the new ones, personally I have no side effects, I have even crunched a tablet by mistake once (doesn't taste nice I assure you) but no soreness.

    Certainly evidence that if you are having stomach problems, it might effect the A Fib, so go back and I would go back and ask to be changed

    take care


  • Go back - definitely. You don't need to put up with that. Let us know how you get on.

  • hi jean, i,ve had the same problem for over 12 months but it as always been attributed to having an hiatus hernia for which I have been taking Omeprazole for about 10 years.(I have been on warfin for 2 years) went to ENT last week told to double dose of Omeprazole (morning and night ) and also take Gaviscon after meals.they assume that my throat problem is caused by acid from my stomach . hope this is helpful but it seems that we all seem to have the same symtons for the same thing but for differant reasons.

  • Thank you everyone for your comments.

    Now I know you are all going to shout and scream at me, but I've stopped taking my warfarin - last dose was taken two days ago. I was fed up with feeling tired, soreness in my stomach (despite trying different acid inhibitors), skin itching/burning and weekly trips to the surgery for INR testing. My ablation was 11 weeks ago and I'm feeling fine, I guess my EP would have said I could stop taking it after 3 months anyway. I'm just not happy taking ANY tablets - never have been! My chads score by the way is very low and I am 62. If I find I don't feel any better for not taking it, or my AF returns, then I will certainly consider re-starting. However, I'm already feeling less tired and did a walk this morning and still had energy left for this afternoon. My outlook probably stems from having had a father who was into healthy eating, way before it was fashionable, and I have followed his lead in taking care in what food goes into my body.

    Yes, I know I am taking a risk by stopping the medication, but I was also taking a risk with the chance of an internal bleed while on warfarin. I will speak to my doctor and let him know what I have done.

    Please don't tell me off.


  • Hi Jean,Thank you for your response last night.I can fully understand where you are coming from.I was brought up in norht wales and lived up a mountain,medication was what my mother gathered from the hedgerows,comfry,calendula, dandelions and much more.if we were really poorly then some kind of sweat box was set up, with a fire in the grate in the bedroom and as many blankets on the bed that you could stand the weight of and there you stayed until you had sweated the fever away...So like yourself the medication is alien to me.This past week i have blisters on my scalp which are sore and a metallic taste in my mouth all the time ...

    You have had the ablation I see what where you like before then where you attacks frequent ?ooooh just remembered we didn't use toothpaste this was a concoction of soot and salt...I am going to think about this coming off the med as the breathlessness over the weekend really scared me as i was almost fighting to get my breath..but as yet still dont know if this is a side effect of med or if it is PAF....Let me know please how you are doing..c

  • Hi Caromia - I have to say that your PAF sounds a little worse than mine ever was. Before my second ablation my pulse would start off really high, about 180 and then drop after an hour or so to 145. Sometimes (once for 5 days) it stayed between 135 - 145 and I was hospitalised and ended up having a cardioversion, which lasted for 2 days. Then it was back into hospital where I was then put on amiodarone, which I was told was a dirty drug used as a last resort, but I would only have to take it for a few months before having my second ablation. Well the second ablation didn't materialise for 6 months, by which time the amiodarone had damaged my thyroid. I'm still waiting to see if it can recover or if it's been permanently damaged and will have my next blood test to see how it is in November. Never at any time with my AF did I have pain in my heart, fight to get breath or pass out.

    Re toothpaste - I stopped using a well known brand when I had constant gum infections. I just happened to read in the Daily Mail that a certain chemical was added to some cosmetics and it was causing skin problems and that it was also used in this one popular toothpaste which I had been using for years. Now I use a chemical free one in the evening and Macleans (which doesn't have the additive) in the morning and no longer have gum infections.

    I read on this site too about someone using magnesium oil to help keep their heart healthy , they rubbed it onto their skin and it was absorbed into the body. This started me thinking about the moisturisers, cosmetics and deodorant I use and wondering if they were being absorbed into my body too. Out walking with a friend I voiced my concerns and I was stunned when she said 'I haven't used a deodorant for 5 years'.

    As I shower every morning, without fail, I have now stopped using a deodorant and have cut back on my use of skin moisturising creams. Don't laugh, but I get those close to me to smell my armpits in the evening and have been told there is no smell of sweat! Sadly I'm such a vain creature that I can't do without my make up, having worn it all my life. Guess we all have different priorities in life.

    If your PAF attacks are bad, I wouldn't come off any of your drugs without consulting your GP. He may suggest reducing the dose.

    Let me know what you decide. Jean x

  • Thanks Jean...Just on my way out now.I live an organic life as much as possible natural fibers in clothes,cleaning materials, furnishings and homeopathy,Not vegan as most of my friends are...There are the exceptions though I am sorry to say ...Lipstick and concealer....CX

  • Hi Jean,

    When I first started taking Warfarin I was scared. I read everything I could find written on the subject. I even found myself looking for symptoms or possible side effects that was listed on various site. One thing to remember is drug companies cover their backsides so much all they are short of listing on their information with their tablets is "` drink too much water when taking tablets in case one drowns". For the years I have been taking Warfarin found that once my diet was stable, including a moderate amount of alcohol intake, everything is fine. The biggest problem I had was getting to a hospital for a blood test which could be disruptive to work etc. I researched all other available drugs in America and long before it was approved in the UK, I came upon Dabigatron. This is one of the newer anticoag drugs and has the wonderful advantage that one dosen`t need regular blood tests and one can eat or drink whatever one wishes to do.. After discussions with my Cardiologist and GP I got them to prescribe Dabigraton and I was as "happy as Larry" Problems I found with this new drug is that (a) it has to be taken twice a day (this is very easy to forget at put the patient at risk. (b)THERE IS NO ANTIDOTE for it. ie if one was unfortunate to have a bad cut sat in a car accident it is virtually impossible for medics or the hospital to stop the blood flowing. (c) it increases the risk of heart attacks. So be very careful if you consider going down this road. Needless to say I got back onto Warfarin asap and was much more at ease with myself. Take care J.

You may also like...